Autonomic nervous system activity during infusion of L-arginine in patients with liver cirrhosis

Authors


Second Department of Internal Medicine, School of Medicine, University of Tokushima, 2–50 Kuramoto-cho, Tokushima 770, Japan

Abstract

ABSTRACT— Patients with liver cirrhosis exhibit a hyperdynamic circulatory state as evidenced by tachycardia and an increase in cardiac output accompanied by an elevation of sympathetic tone. This condition is due to the excessive release of nitric oxide (NO), an endogenous vasodilator, which is in turn related to the abnormal induction of NO synthase. The present study investigated whether the intravenous infusion of L-arginine, the precursor of NO, may cause a similar hyperdynamic circulatory state. A new method, the analysis of power spectrum heart rate variability, was used to evaluate autonomic nervous activity. Twenty patients with liver cirrhosis underwent continuous Holter monitoring of the ECG during the intravenous administration of L-arginine (10 g) (Fisher's solution) infused over 60 min. Power spectral analysis was computed from 512 beats of the Holter ECG data. Low frequency (LF; 0.04–0.15 Hz) and high frequency (HF; 0.15–0.40 Hz) spectral powers and the ratio of LF to HF (LF/HF) were calculated every 10 min before and after the infusion of L-arginine. The LF power, which reflects sympathetic tone modified by vagal tone, and the LF/HF, an indicator of sympathetic tone, were both significantly increased during the infusion (p<0.05). HF power, an indicator of parasympathetic tone, showed no significant change in the early stage of the infusion but was significantly increased in the late stage (p<0.05). The administration of L-arginine thus led to an elevation of sympathetic tone. Fisher's solution, which is administered to patients with hepatic insufficiency, contains L-arginine, and may also produce a hyperdynamic circulatory state as an adverse effect related to an elevation of the plasma level of NO by L-arginine. The monitoring of such patients is thus indicated.

Ancillary